Tigecycline-induced acute pancreatitis with rechallenge

A case report

Charles Demesa, Maria A. Dajoyag-Mejia, Issac Regina, Rabih O. Darouiche

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: To report a case of tigecycline-induced acute pancreatitis. Case Summary: A 50-year-old African American man with spinal cord injury was hospitalized on 2 occasions for recurrence of an infected pressure ulcer requiring systemic antibiotic therapy. Bone and tissue cultures from his initial hospitalization grew multidrug resistant (MDR) Acinetobacter baumanii sensitive to tigecycline. He was treated with intravenous tigecycline on these 2 occasions (50-mg infusions every 12 hours), each of which resulted in significant elevation in serum amylase (to 615 U/L and 715 U/L) and lipase (to 325 U/L and 616 U/L) levels. On each occasion, the pancreatic enzymes became normal after discontinuing tigecycline. Discussion: Tigecycline is the first FDA-approved drug in the class of antibiotics called glycylcyclines, which are developed from tetracyclines to afford broad coverage against certain resistant gram-positive and gram-negative bacteria. It is recommended for patients at least 18 years of age for treatment of complicated intraabdominal infections, community-acquired bacterial pneumonia and complicated skin and skin structure infections caused by susceptible organisms. Tigecycline-induced pancreatitis is a rare adverse event. Review of the literature yielded only 6 prior documented cases (5 adult and 1 pediatric cases). Although the pediatric case demonstrated rechallenge, the patient concurrently received other antibiotics that are known to cause pancreatitis. Conclusions: This is the first report, to our knowledge, of pancreatitis associated with monotherapy with tigecycline, and this relationship was confirmed upon rechallenging our patient with tigecycline. An objective causality assessment revealed that the adverse-drug-associated event was definite.

Original languageEnglish (US)
Pages (from-to)3-8
Number of pages6
JournalJournal of Pharmacy Technology
Volume29
Issue number1
StatePublished - Jan 2013
Externally publishedYes

Fingerprint

Pancreatitis
Anti-Bacterial Agents
Pediatrics
Intraabdominal Infections
Bacterial Pneumonia
Tetracyclines
Skin
Acinetobacter
tigecycline
Pressure Ulcer
Amylases
Drug-Related Side Effects and Adverse Reactions
Gram-Negative Bacteria
Lipase
Spinal Cord Injuries
Causality
African Americans
Hospitalization
Bone and Bones
Recurrence

ASJC Scopus subject areas

  • Pharmaceutical Science

Cite this

Demesa, C., Dajoyag-Mejia, M. A., Regina, I., & Darouiche, R. O. (2013). Tigecycline-induced acute pancreatitis with rechallenge: A case report. Journal of Pharmacy Technology, 29(1), 3-8.

Tigecycline-induced acute pancreatitis with rechallenge : A case report. / Demesa, Charles; Dajoyag-Mejia, Maria A.; Regina, Issac; Darouiche, Rabih O.

In: Journal of Pharmacy Technology, Vol. 29, No. 1, 01.2013, p. 3-8.

Research output: Contribution to journalArticle

Demesa, C, Dajoyag-Mejia, MA, Regina, I & Darouiche, RO 2013, 'Tigecycline-induced acute pancreatitis with rechallenge: A case report', Journal of Pharmacy Technology, vol. 29, no. 1, pp. 3-8.
Demesa, Charles ; Dajoyag-Mejia, Maria A. ; Regina, Issac ; Darouiche, Rabih O. / Tigecycline-induced acute pancreatitis with rechallenge : A case report. In: Journal of Pharmacy Technology. 2013 ; Vol. 29, No. 1. pp. 3-8.
@article{2adda4165b0f4ff1b3e79ab03595d052,
title = "Tigecycline-induced acute pancreatitis with rechallenge: A case report",
abstract = "Objective: To report a case of tigecycline-induced acute pancreatitis. Case Summary: A 50-year-old African American man with spinal cord injury was hospitalized on 2 occasions for recurrence of an infected pressure ulcer requiring systemic antibiotic therapy. Bone and tissue cultures from his initial hospitalization grew multidrug resistant (MDR) Acinetobacter baumanii sensitive to tigecycline. He was treated with intravenous tigecycline on these 2 occasions (50-mg infusions every 12 hours), each of which resulted in significant elevation in serum amylase (to 615 U/L and 715 U/L) and lipase (to 325 U/L and 616 U/L) levels. On each occasion, the pancreatic enzymes became normal after discontinuing tigecycline. Discussion: Tigecycline is the first FDA-approved drug in the class of antibiotics called glycylcyclines, which are developed from tetracyclines to afford broad coverage against certain resistant gram-positive and gram-negative bacteria. It is recommended for patients at least 18 years of age for treatment of complicated intraabdominal infections, community-acquired bacterial pneumonia and complicated skin and skin structure infections caused by susceptible organisms. Tigecycline-induced pancreatitis is a rare adverse event. Review of the literature yielded only 6 prior documented cases (5 adult and 1 pediatric cases). Although the pediatric case demonstrated rechallenge, the patient concurrently received other antibiotics that are known to cause pancreatitis. Conclusions: This is the first report, to our knowledge, of pancreatitis associated with monotherapy with tigecycline, and this relationship was confirmed upon rechallenging our patient with tigecycline. An objective causality assessment revealed that the adverse-drug-associated event was definite.",
author = "Charles Demesa and Dajoyag-Mejia, {Maria A.} and Issac Regina and Darouiche, {Rabih O.}",
year = "2013",
month = "1",
language = "English (US)",
volume = "29",
pages = "3--8",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "1",

}

TY - JOUR

T1 - Tigecycline-induced acute pancreatitis with rechallenge

T2 - A case report

AU - Demesa, Charles

AU - Dajoyag-Mejia, Maria A.

AU - Regina, Issac

AU - Darouiche, Rabih O.

PY - 2013/1

Y1 - 2013/1

N2 - Objective: To report a case of tigecycline-induced acute pancreatitis. Case Summary: A 50-year-old African American man with spinal cord injury was hospitalized on 2 occasions for recurrence of an infected pressure ulcer requiring systemic antibiotic therapy. Bone and tissue cultures from his initial hospitalization grew multidrug resistant (MDR) Acinetobacter baumanii sensitive to tigecycline. He was treated with intravenous tigecycline on these 2 occasions (50-mg infusions every 12 hours), each of which resulted in significant elevation in serum amylase (to 615 U/L and 715 U/L) and lipase (to 325 U/L and 616 U/L) levels. On each occasion, the pancreatic enzymes became normal after discontinuing tigecycline. Discussion: Tigecycline is the first FDA-approved drug in the class of antibiotics called glycylcyclines, which are developed from tetracyclines to afford broad coverage against certain resistant gram-positive and gram-negative bacteria. It is recommended for patients at least 18 years of age for treatment of complicated intraabdominal infections, community-acquired bacterial pneumonia and complicated skin and skin structure infections caused by susceptible organisms. Tigecycline-induced pancreatitis is a rare adverse event. Review of the literature yielded only 6 prior documented cases (5 adult and 1 pediatric cases). Although the pediatric case demonstrated rechallenge, the patient concurrently received other antibiotics that are known to cause pancreatitis. Conclusions: This is the first report, to our knowledge, of pancreatitis associated with monotherapy with tigecycline, and this relationship was confirmed upon rechallenging our patient with tigecycline. An objective causality assessment revealed that the adverse-drug-associated event was definite.

AB - Objective: To report a case of tigecycline-induced acute pancreatitis. Case Summary: A 50-year-old African American man with spinal cord injury was hospitalized on 2 occasions for recurrence of an infected pressure ulcer requiring systemic antibiotic therapy. Bone and tissue cultures from his initial hospitalization grew multidrug resistant (MDR) Acinetobacter baumanii sensitive to tigecycline. He was treated with intravenous tigecycline on these 2 occasions (50-mg infusions every 12 hours), each of which resulted in significant elevation in serum amylase (to 615 U/L and 715 U/L) and lipase (to 325 U/L and 616 U/L) levels. On each occasion, the pancreatic enzymes became normal after discontinuing tigecycline. Discussion: Tigecycline is the first FDA-approved drug in the class of antibiotics called glycylcyclines, which are developed from tetracyclines to afford broad coverage against certain resistant gram-positive and gram-negative bacteria. It is recommended for patients at least 18 years of age for treatment of complicated intraabdominal infections, community-acquired bacterial pneumonia and complicated skin and skin structure infections caused by susceptible organisms. Tigecycline-induced pancreatitis is a rare adverse event. Review of the literature yielded only 6 prior documented cases (5 adult and 1 pediatric cases). Although the pediatric case demonstrated rechallenge, the patient concurrently received other antibiotics that are known to cause pancreatitis. Conclusions: This is the first report, to our knowledge, of pancreatitis associated with monotherapy with tigecycline, and this relationship was confirmed upon rechallenging our patient with tigecycline. An objective causality assessment revealed that the adverse-drug-associated event was definite.

UR - http://www.scopus.com/inward/record.url?scp=84875873307&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84875873307&partnerID=8YFLogxK

M3 - Article

VL - 29

SP - 3

EP - 8

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 1

ER -